Emergency Medical Services (EMS) Agency

CASE OF THE MONTH — July 2020

Case Presentation:

Case072020

Paramedics respond to a home where a 61-year-old woman is found unconscious and not breathing.  A friend came to check on the patient and called 911 after finding the woman slumped in a chair.  The patient has a history of metastatic colon cancer.  On paramedic arrival the patient does not appear to be breathing but has a pulse.  She is not responsive to stimulation. Her vital signs are BP 122/68 HR 55 RR 4 SpO2 55%

The provider impression for this patient is Respiratory Arrest/Failure and must be managed in accordance with TP 1237 – Respiratory Distress.  The patient is hypoxic with a decreased respiratory rate and requires immediate ventilatory support with bag mask ventilation (BMV).  In addition, EMS providers should evaluate for a possible underlying cause for the patient’s respiratory arrest.  Potential causes for respiratory failure include:

  • Airway obstruction (may present with stridor or can be ascertained from history or scene findings)
  • Anaphylaxis (typically accompanied by other physical exam findings to include rash, tongue swelling, etc.)
  • Bronchospasm (accompanied by wheezing or diminished breath sounds and poor air movement as the patient’s condition worsens)
  • Fatigue (patients may tire from increased work of breathing due to an underlying condition like pulmonary edema, pneumonia, sepsis, COPD/asthma, etc.)
  • Sedation (may be the result of medications or substances taken that decrease a patient’s respiratory drive, e.g. opioids or benzodiazepines)

EMS providers place an oropharyngeal airway and initiate assisted ventilation with BMV and supplementary oxygen.  There is good compliance with good chest rise and fall.  After providing ventilatory support the patient’s vital signs improve to BP 126/72 HR 80 RR 12 (with BMV) SpO2 100%.  Further history is provided by the friend who tells paramedics that she is receiving chemotherapy but is not aware of any pills she is taking.  Her condition has worsened such that she is typically bed bound most days for the last month.  Now that the patient’s airway is being managed with assisted ventilations, what further assessments should be performed?

To determine potential underlying causes for respiratory arrest, EMS should obtain as much history as possible at the scene and perform a physical examination.  History from bystanders would include if the patient appeared to be choking or if they had an allergic reaction.  It would also give a sense of the duration of symptoms leading up to the respiratory failure which could support a chronic versus acute respiratory issue.  Knowing the patient’s past medical history can also provide clues as to why the patient had a respiratory arrest.  For example, many cancer patients have chronic pain and take opioid medications to manage pain symptoms. Physical examination can show signs of overdose.  One should assess pupils and look for any signs of illicit or prescription opioid use (track marks, medication patches, etc.) and the need for naloxone.

Evaluation of this patient shows no signs of an anaphylactic reaction.  Lung sounds are clear with no wheezes or rales with BMV.  There is no difficulty with BMV making obstruction unlikely.  After initiating ventilatory support, vital signs are normal with no signs of sepsis or infection.  The patient’s pupils are pinpoint and a full skin exam reveals multiple medication patches on the patient’s flank:

Case07202001

Figure 1.  Fentanyl transdermal patch.

Oftentimes, patients and their families may neglect to report medications that are not in pill form (i.e. patches, eyedrops, etc.).  It is important for EMS providers to consider various medication formulations of medications that can lead to respiratory depression and eventually, respiratory failure.

Paramedics recognize an opioid overdose and administer Naloxone 0.8 – 2 mg IV push in accordance with TP-1241 Overdose/Poisoning/Ingestion.  The patient responds and becomes more alert, breathing on her own.  She is transported to the MAR for further management.

Paramedics recognize an opioid overdose and administer Naloxone 0.8 – 2 mg IV push in accordance with TP-1241 Overdose/Poisoning/Ingestion.  The patient responds and becomes more alert, breathing on her own.  She is transported to the MAR for further management.

  1. Respiratory Arrest must be recognized immediately and treated with ventilatory support.
  2. After administering ventilatory support, consider the underlying cause for a respiratory arrest and provide further care to treat the underlying cause.
  3. A full assessment to include history and physical examination should be performed on all patients; reversible causes for respiratory arrest can be easily missed if a full assessment is not performed.
  4. Fentanyl patches are one opioid formulation that can be overlooked if a skin exam is not performed.  Patients and family members may often neglect to report patch formulation medications when providing a medical history.

Author:  Dr. Denise Whitfield, MD